Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 12, 2021DeKalb County, Indiana; Williams County, Ohio

NWS Northern Indiana issued this special weather statement at Aug 12, 2021, 7:44 AM EDT for DeKalb County, Indiana; Williams County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 7:44 AM EDT (11:44 UTC)
Expired
Aug 12, 2021, 8:30 AM EDT
In force
46 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
50

Counties DeKalb County, IN, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:55 AM EDTTSTM WND DMG5 Sse Edgerton, OHMULTIPLE REPORTS OF TREES DOWN IN MILFORD TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS83 KIWX 121144
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
744 AM EDT Thu Aug 12 2021
 
INZ009-018-OHZ001-004-121230-
De Kalb IN-Allen IN-Defiance OH-Williams OH-
744 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern Allen,
De Kalb, northwestern Defiance and Williams Counties through 830 AM
EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm near
St. Joe, or near Auburn, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Hicksville and Butler around 755 AM EDT.
  Edgerton around 800 AM EDT.

Other locations in the path of this storm include Bryan, Montpelier,
Holiday City, West Unity and Stryker.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 320 and 333.
 Interstate 80 in Ohio between mile markers 11 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4139 8441 4116 8504 4135 8518 4148 8497
      4153 8481 4171 8440
TIME...MOT...LOC 1144Z 239DEG 49KT 4131 8499 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

MCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:15 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 12, 6:15 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
615 AM EDT Thu Aug 12 2021

.SYNOPSIS...
Issued at 333 AM EDT Thu Aug 12 2021

Storms will move into the area early this morning a be accompanied
by strong or possibly damaging winds and very heavy rain. There
should be a brief ending of the storms by noon. Hot and humid
conditions will develop this afternoon with highs close to 90
degrees and heat indices from 98 to 105. Storms may bring some
relief from the heat by this evening. Dry and pleasant conditions
are forecast for the weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 333 AM EDT Thu Aug 12 2021

The powder keg of CAPE (instability) was still over the area with
surface based values of close to 5000 J/kg just to the west of
the forecast area according to the latest SPC mesoanalysis. Last
night, a small embeded shortwave/disturbance over northern MO was
able to tap into this energy with the storm activity really
exploding as the system moved northeast over the forecast area
producing widespread wind damage yesterday. At the time of this
writing, another embedded disturbance was near the southeast
corner of IA with convection starting to take off. Farther north,
more storms were forming along a front where dew points were
pooling near 80F. Overall, models were really struggling with this
pattern and not initializing convection well. SPC analysis showed
a layer of inhibition (CIN) below a large area of steep lapse
rates in the EML. These storms should continue to develop and grow
more rapidly as they tap into deeper instability aloft. Storms
should become more numerous before daybreak but should move out of
the area before noon.

At 1 AM EDT heat indices already 85 to 92 west of highway 13 which
covered the western half of northern Indiana and far southwest
Lower Michigan. Will likely reissue the heat advisory given an
anticipated break in the storms during max afternoon heating. More
storms will likely form before evening given daytime instability
and residual boundaries. The main threats for the storms today and
tonight is damaging winds and local flooding.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 333 AM EDT Thu Aug 12 2021

Storms should end by Saturday morning with clearing skies and
cooler temperatures behind a cold front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 615 AM EDT Thu Aug 12 2021

Lead/intense storm cluster east of the KSBN terminal while upstream
following cluster will track south, impacting the KFWA terminal
toward 11Z. Brief MVFR restriction there assuming it holds together.

Otherwise clearing/rapid destabilization expected into this aftn.
Remnant outflow from morning storms likely to spawn additional
storms along or just south of US30 late aftn although model
signaling remains poor. Additional storms likely to develop by mid
evening invof upstream sfc frontal zone across nrn IL which then
track ewd across the terminals overnight. However low confidence in
timing precludes a mention at this range.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 1 PM EDT /noon CDT/ this afternoon to 8 PM
     EDT /7 PM CDT/ this evening for INZ003>009-012>018-020-
     022>027-032>034.

MI...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for MIZ077>081.

OH...Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 12, 5:36 AM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
536 AM EDT Thu Aug 12 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-130945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
536 AM EDT Thu Aug 12 2021 /436 AM CDT Thu Aug 12 2021/

...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON
TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are likely at times, especially early this morning, and
then again late this afternoon through tonight. The storms may be
accompanied by strong winds and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday. The storms may be accompanied by
strong gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-130945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
536 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

A moderate swim risk is forecast for today and tonight along with a
chance thunderstorms accompanied by strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A moderate swim risk is forecast for Friday along with a slight
chance for a thunderstorm accompanied by gusty winds.

In the hours before

Local storm report, Aug 12, 7:05 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     TSTM WND GST     2 NW ROCHESTER          41.08N 86.22W
08/12/2021  E55 MPH          FULTON             IN   AMATEUR RADIO

&&
Special weather statement, Aug 12, 7:15 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
715 AM EDT Thu Aug 12 2021

INZ008-009-017-018-025-OHZ015-121145-
Whitley IN-Noble IN-Huntington IN-De Kalb IN-Allen IN-Paulding OH-
715 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of Allen, southeastern
Noble, eastern Whitley, southern De Kalb, northeastern Huntington and
southwestern Paulding Counties through 745 AM EDT...

At 715 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tri-lakes to 10 miles northeast of
Huntington. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Churubusco around 720 AM EDT.
  Fort Wayne and Huntertown around 735 AM EDT.

Other locations in the path of these storms include New Haven,
Monroeville, Grabill and St. Joe.

This includes the following highways...
 Interstate 469 between mile markers 0 and 30.
 Interstate 69 in Indiana between mile markers 294 and 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4126 8549 4145 8482 4099 8476 4099 8480
      4096 8480 4091 8545
TIME...MOT...LOC 1115Z 262DEG 38KT 4120 8541 4100 8538

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JBALL
Local storm report, Aug 12, 7:22 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
722 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     GOSHEN                  41.58N 85.83W
08/12/2021                   ELKHART            IN   NWS EMPLOYEE

            SEVERAL LARGE TREE BRANCHES DOWN ACROSS THE
            SOUTH SIDE OF CITY. POWER OUTAGES.

&&

RTC
Local storm report, Aug 12, 7:27 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
727 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     TSTM WND GST     2 N NORTH WEBSTER       41.36N 85.70W
08/12/2021  M53 MPH          KOSCIUSKO          IN   OFFICIAL NWS OBS

&&
Special weather statement, Aug 12, 7:31 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
731 AM EDT Thu Aug 12 2021

INZ006>009-121215-
Lagrange IN-Noble IN-De Kalb IN-Steuben IN-
731 AM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southwestern Steuben,
northeastern Noble, northwestern De Kalb and southeastern Lagrange
Counties through 815 AM EDT...

At 731 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rome City to Albion. Movement was east at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rome City around 735 AM EDT.
  Kendallville and Avilla around 745 AM EDT.

Other locations in the path of these storms include Auburn and
Waterloo.

This includes Interstate 69 in Indiana between mile markers 330 and
348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4165 8503 4137 8500 4137 8540 4153 8543
TIME...MOT...LOC 1131Z 257DEG 29KT 4151 8541 4139 8540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JBALL
Special weather statement, Aug 12, 7:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
744 AM EDT Thu Aug 12 2021

INZ009-018-OHZ001-004-121230-
De Kalb IN-Allen IN-Defiance OH-Williams OH-
744 AM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern Allen,
De Kalb, northwestern Defiance and Williams Counties through 830 AM
EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm near
St. Joe, or near Auburn, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hicksville and Butler around 755 AM EDT.
  Edgerton around 800 AM EDT.

Other locations in the path of this storm include Bryan, Montpelier,
Holiday City, West Unity and Stryker.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 320 and 333.
 Interstate 80 in Ohio between mile markers 11 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4139 8441 4116 8504 4135 8518 4148 8497
      4153 8481 4171 8440
TIME...MOT...LOC 1144Z 239DEG 49KT 4131 8499

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:17 AM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more17 hr
Aug 12, 4:04 AM EDTSpecial Weather StatementIWXLaPorte, Starke26 min
Aug 12, 4:15 AM EDTSpecial Marine WarningIWX30 min
Aug 12, 4:28 AM EDTSpecial Weather StatementIWXLaPorte, Marshall, Starke32 min
Aug 12, 5:15 AM EDTSpecial Weather StatementIWXElkhart, LaGrange45 min
Aug 12, 5:49 AM EDTSevere Thunderstorm WarningIWXFulton, Pulaski41 min
Aug 12, 6:12 AM EDTSevere Thunderstorm WarningIWXSteuben33 min
Aug 12, 6:16 AM EDTSpecial Weather StatementIWXFulton, Marshall44 min
Aug 12, 6:21 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXFulton, Kosciusko, Marshall39 min
Aug 12, 6:40 AM EDTSpecial Weather StatementIWXWhitley35 min
Aug 12, 7:02 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Noble43 min
Aug 12, 7:15 AM EDTSpecial Weather StatementIWXAllen, DeKalb30 min
Aug 12, 7:31 AM EDTSpecial Weather StatementIWXNoble44 min
Aug 12, 7:52 AM EDTSpecial Weather StatementIWXLaGrange38 min
Aug 12, 8:15 AM EDTSpecial Weather StatementIWXSteuben30 min
Aug 11, 11:04 PM EDTSpecial Weather StatementIWXHillsdale26 min
Aug 12, 3:35 AM EDTSpecial Weather StatementIWXBranch25 min
Aug 12, 5:52 AM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale, Saint Joseph23 min

Nearby

Special Weather Statements in Indiana, 2021Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.